Zoloft Side Effects And Warnings

Learn Facts About Zoloft, its Side Effects, and Associated Risks

Zoloft Withdrawal

Zoloft Withdrawal Symptoms

Zoloft (sertraline) is an antidepressant used to terat many psychiatric disorders. It is mainly prescribed for depression and anxiety, but is also effective for various forms of phobia and post traumatic stress disorder. Zoloft has softer withdrawal symptoms than other antidepressants such as Effexor (venlafaxine) and Cymbalta (duloxetine) because sertraline persists for a shorter period of time inside the body than the other drugs. However, as a consequence, if you quit Zoloft too soon the original symptoms can potentially reappear very quickly. That is one reason why doctors usually recommend at least 6 months of therapy before considering quitting antidepressants[1]. They must not be abruptly stopped if you have been taking them for more than 6 weeks.

Withdrawal can be hard especially when it comes to its symptoms, characterized by anxiety, insomnia, dizziness, fatigue, vomiting, irritability, and nausea[2]. These are called antidepressant discontinuation symptoms and usually last 2 or 3 weeks[3]. Having these symptoms does not mean that you are addicted to Zoloft. Addiction involves the inability to control the use of a drug, but withdrawal symptoms after quitting antidepressants are not on their own indicative of addiction. (See Is Zoloft Addictive for more information about this.)

Brain zaps are a special type of withdrawal symptom. They were often described by patients why recently quitted Zoloft as electric shocks. Usually before stopping the treatment your doctor may recommend gradually tapering the dosage in order to minimize the risk of hard withdrawal. Remember that your body needs time to adapt to the lack of the medicine. A sudden drop of serotonin levels due to abruptly halting use of an antidepressant (i.e. going "cold turkey") often leads to physical and emotional changes.

Sometimes doctors prescribe other medication or supplements for a short period of time to ease withdrawal symptoms. Some of these include magnesium supplements because magnesium is an anti-stress mineral, melatonin which improves sleep, and glutathione which is a strong antioxidant which against toxins. Zoloft can also be replaced with other antidepressant which have milder withdrawal symptoms. Generally, the longer you take Zoloft, the more likely you are to experience discontinuation symptoms after quitting[4].

Tapering is the best way to avoid withdrawal symptoms by helping your brain to adjust to the changes. Sometimes after a fast taper patients have reported discontinuation syndrome, so it is important not to rush the process and follow your doctor's instructions. Before stopping you should talk to your doctor about possible negative thoughts that may occur during withdrawal in order to find out how to cope with them.

You should make a plan including tapering your dose and making a schedule depending on how long you have been taking Zoloft. Discuss with your doctor all possible symptoms that may appear. A mood calendar is a great idea for patients who want to track their mood during tapering on a daily basis[5]. Additionally, psychotherapy is a good way to avoid recurrence of the original symptoms. Remember to stay active during the entire process, maintain a healthy lifestyle and a regular sleeping schedule. Exercising several times a week is a good way to release serotonin, so you can ease discontinuation syndrome by using the powerful antidepressant effects of physical exercise. If the symptoms are serious and you feel even more depressed than before taking Zoloft, seek support at your clinician. Support of your family and friends, if available, can also be useful in order to assist the withdrawal process.

References:

  1. Harvey B., Human Psychopharmacology, New insights of the antidepressant discontinuation syndrome, 2014
  2. Fava G.A., Psychotherapy and Psychosomatics, Withdrawal symptoms after selective serotonin reuptake inhibitor discontinuation: a systematic review, 2015
  3. Warner C., Bobo W., Reid S., Rachal J., Antidepressant discontinuation syndrome, 2006
  4. Ogle N., Journal or Pharmacy Practice, Guidance for the discontinuation or switching of antidepressants therapies in adults, 2013
  5. Haddad P., Dursun S., Human Psychopharmacology, Neurological complications of psychiatric drugs: clinical features and management, 2008

Related Posts